Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 145, NWS Bismarck, ND

August 11, 2002Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 11, 2002, 4:50 PM CDT for Stutsman County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2002, 4:50 PM CDT (21:50 UTC)
Expired
Aug 11, 2002, 5:45 PM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Stutsman County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 1:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 423 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-368 J/kg
Mixed-layer LCL
1960 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
423 m²/s²
0-3 km storm-relative helicity
466 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

902 
WUUS53 KBIS 112150
SVRBIS
NDC093-112245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
449 PM CDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA
  THIS INCLUDES THE CITY OF JAMESTOWN

* UNTIL 545 PM CDT

* AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES WEST OF JAMESTOWN...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JAMESTOWN AT 505 PM CDT

THIS STORM EARLIER PRODUCED TWO TORNADOES NEAR MEDINA.
THIS WARNING REPLACES THE TORNADO WARNING THAT WAS IN EFFECT 
FOR CENTRAL STUTSMAN COUNTY UNTIL 445 PM CDT.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY
EVENING FOR EASTERN NORTH DAKOTA.

LAT...LON 4701 9904 4683 9904 4679 9846 4706 9850

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:30 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 11, 2:30 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT SUN AUG 11 2002

CONCERNS ARE NORTHWARD EXTENT OF SEVERE CONVECTION DEVELOPING OVER
SOUTH CENTRAL NORTH DAKOTA EARLY THIS AFTERNOON AND WINDS BEHIND COLD
FRONT.

STRONG MID LEVEL SHORT WAVE MAKING ITS WAY TOWARDS CWA AND FORECAST TO
MOVE TO THE EAST AND STRENGTHEN. AT SURFACE PREFRONTAL TROUGH NOW
THORUGH BISMARCK WITH COLD FRONT WEST OF KMOT...KN60 TO KD06 IN SOUTH
DAKOTA. CONVECTION FIRING RAPIDLY BETWEEN TROUGH AND COLDFRONT. SEVERE
CONVECTION WILL MOVE EAST BUT CLOUD COVER NORTH OF KN60 TO KDVL LINE
WILL LIMIT AVAILABLE ENERGY FOR SEVERE CONVECTION. TO THE SOUTH 60+ TDS
PULLED NORTH AS LOW PRESSURE DEEPENS OVER WESTERN SOUTH DAKOTA. CAPES
OF 2000 J/KG FROM 18Z GOES SOUNDERS OVER SOUTHEAST NORTH DAKOTA. WILL
LIKELY BE ABLE TO CUT KBIS ZONE GROUP OUT OF SEVERE THREAT BEFORE ZONE
DEADLINES. SOUTHEAST ZONES WILL CONTINUE UNDER THREAT.

REST OF AFD POSPONED DUE TO DEVELOPING CONVECTION.

.BIS...NONE.
HW

In the hours before

Local storm report, Aug 11, 3:45 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

345 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0344 PM    5 NE MEDINA               ND   1 INCH HAIL

08/11/02   STUTSMAN                       REPORTED BY MEDIA.
Local storm report, Aug 11, 4:06 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

406 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0340 PM    5 NW LINTON               ND   60 MPH TSTM GUST

08/11/02   EMMONS                         REPORTED BY STORM

                                          SPOTTER. ALSO PEA SIZE

                                          HAIL. EVENT DURATION 5

                                          MINUTES.
Local storm report, Aug 11, 4:09 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

409 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0400 PM    5 N MEDINA                ND   TORNADO

08/11/02   STUTSMAN                       REPORTED BY PUBLIC.

                                          TORNADO DESCRIBED AS

                                          BEING LARGE.
Local storm report, Aug 11, 4:24 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

424 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0415 PM    4 N MEDINA                ND   TORNADO

08/11/02   STUTSMAN                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL. A

                                          100 FOOT WIDE TORNADO

                                          REPORTED BY THE HIGHWAY

                                          PATROL. SEPERATE FROM

                                          THE PREVIOUS TORNADO.
Local storm report, Aug 11, 4:26 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

426 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0420 PM    6 N CLEVELAND             ND   1 INCH HAIL

08/11/02   STUTSMAN                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

                                          THE HIGHWAY PATROL

                                          REPORTED DIME AND

                                          QUARTER SIZE HAIL.
Local storm report, Aug 11, 4:28 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

428 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0425 PM    NAPOLEON                  ND   .88 INCH HAIL

08/11/02   LOGAN                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:02 PM CDTSevere Thunderstorm WarningBISEmmons, Sioux58 min
Aug 11, 3:41 PM CDTSevere Thunderstorm WarningBISFoster, Stutsman64 min
Aug 11, 3:53 PM CDTTornado WarningBISStutsman52 min
Aug 11, 4:02 PM CDTSevere Thunderstorm WarningBISEmmons, Logan58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.